Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 24, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Oct 9, 2018, 1:34 PM CDT for Bell County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2018, 1:34 PM CDT (18:34 UTC)
- Expired
- Oct 9, 2018, 4:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Bell County, TX
The radar
The Ft Hood radar (KGRK), 32 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 2:59 PM CDT | FLASH FLOOD | Temple, TX | COMMUNITY PARK NEAR FRIARS CREEK IN SOUTH TEMPLE IS REPORTED TO BE OUT OF ITS BANKS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 85 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 6.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1064 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.2
The text
As transmitted.
632
WGUS54 KFWD 091834
FFWFWD
TXC027-092130-
/O.NEW.KFWD.FF.W.0024.181009T1834Z-181009T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
134 PM CDT TUE OCT 9 2018
The National Weather Service in Fort Worth has issued a
* Flash Flood Warning for...
Bell County in central Texas...
* Until 430 PM CDT..
* At 132 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over Temple and areas along the
I-35. The storm is nearly stationary. Up to two inches of rain
have already fallen. Additional rainfall amounts of 1-3 inches are
possible in the warned area. This rainfall will lead to excessive
water runoff and cause flash flooding. Low-lying areas are most
vulnerable to rapidly rising water. Some low-water crossings may
flood and become impassable.
* Some locations that will experience flooding include...
Temple, Belton, Nolanville, Morgan's Point Resort, Bartlett,
Salado, Little River-Academy, Troy, Rogers and Holland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3087 9762 3089 9770 3132 9742 3124 9734
3128 9728 3099 9707 3089 9726 3075 9732
$$
PS2 follow-up statements
718
WGUS74 KFWD 091958
FFSFWD
Flash Flood Statement
National Weather Service Fort Worth TX
258 PM CDT TUE OCT 9 2018
TXC027-092130-
/O.CON.KFWD.FF.W.0024.000000T0000Z-181009T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bell TX-
258 PM CDT TUE OCT 9 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
BELL COUNTY...
At 254 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the eastern part of Bell
County. This rain is coming to an end as it moves out of the area.
However, 2-3 inches of rain have fallen in the last 2 hours causing
some creeks overflow their banks. This rainfall will lead to
excessive water runoff and cause flash flooding. Low-lying areas are
most vulnerable to rapidly rising water. Some low-water crossings
may flood and become impassable.
Some locations that will experience flooding include...
Temple, Belton, Nolanville, Morgan's Point Resort, Bartlett, Salado,
Little River-Academy, Troy, Rogers and Holland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3087 9762 3089 9770 3132 9742 3124 9734
3128 9728 3099 9707 3089 9726 3075 9732
$$
PS776
WGUS74 KFWD 092131
FFSFWD
Flash Flood Statement
National Weather Service Fort Worth TX
431 PM CDT TUE OCT 9 2018
TXC027-092141-
/O.EXP.KFWD.FF.W.0024.000000T0000Z-181009T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bell TX-
431 PM CDT TUE OCT 9 2018
...THE FLASH FLOOD WARNING FOR BELL COUNTY HAS EXPIRED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3087 9762 3089 9770 3132 9742 3124 9734
3128 9728 3099 9707 3089 9726 3075 9732
$$
79What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 12:58 PM CDT, 36 minutes earlier.
Area forecast discussion, Oct 9, 12:58 PM CDT, 36 minutes before
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 1258 PM CDT Tue Oct 9 2018 .AVIATION... /18Z TAFS/ Challenges: All near-term issues with convection(not continuous), cigs, and vsbys through 21z, then then timing wind shifts 00z through 09z Wednesday with a pre-frontal trough arriving by mid evening, then cold FROPA arriving by midnight or shortly thereafter. Cigs/vsbys will continue to fluctuate between MVFR cigs on either side of FL020 and VFR cigs BLO FL100 through 21z and in behind the line of heavier TS/SHRA currently moving across all North and Central TX airports. Afterward, VCSH/-RA could linger through 00z before veering low level winds from the W/SW flow around 10 knots occurs in wake of our linear storm cluster. Cold FROPA is progged to arrive across DFW Metro airports between 04z-06z, then through Waco Regional by 06z with winds shifting NW 10-15 knots with possible higher gusts. For now, confidence is too low to add gusts. Otherwise, skies will scatter after FROPA and by 09z Wednesday. DFW will be right on the western edge of nocturnal TS/SHRA development from the parent mid-level upper trough moving across the region. At this time, most activity should be "elevated" in nature and with weak mid level lapse rates less than 6 deg C/km, will only advertise VCSH/-RA for a few brief hours either side of 06z Wednesday. 05/ && .MESOSCALE UPDATE... /Issued 1058 AM CDT Tue Oct 9 2018/ Main concern through today will be the potential for severe weather across North and Central Texas. The RAP analysis continues to favor a concentrated area for increased tornado potential through the early afternoon hours for Central Texas. Clearing skies will lead to an increase in instability, priming the atmosphere for additional storm development as we go into the afternoon. Low level wind shear is becoming enhanced given the localized southeasterly to easterly winds. Within the large scale southeasterly flow, a few radar echoes are now moving into East Texas, likely from a slight perturbation in the pressure field. Showers will have the potential to intensify into supercells given 2500+ J/Kg forecast CAPE, and with the enhancement of the surface winds, storms that do develop will have the potential to rotate increasing the threat for a few tornadoes. Across North Texas (including the Metroplex), the threat for severe weather has ended as much cooler temperatures are expected to remain due to the extensive cloud cover from the convection across Central Texas. Previous thinking that another round of storms would move in from the west is fading, and now believe only a few showers will remain across North Texas as the atmosphere continues to be worked over. Hernandez && .SHORT TERM... /Issued 338 AM CDT Tue Oct 9 2018/ /Today and Tonight/ The upper level trough is starting to swing more towards a negative tilt tonight with widespread showers and storms continuing across mainly the western half of the state. By daybreak, we expect this activity will already be in our western counties with isolated to scattered rain activity occurring east of this area. Instability has been increasing across our southwestern zones as the low level jet increases in that area, and we anticipate some of this increased instability will continue to spread north during the early morning hours. So as these storms move into our western areas, a severe weather threat will exist, in particular in areas that are not disturbed by outflow boundaries. Model guidance tonight continues to suffer with the smaller scale trends and timing of convective evolution today, but there is an overall agreement that the morning complex of storms will push farther east across the region than previously thought, and a second round of storms will develop later in the day/evening. Severe storms will be possible along and ahead of the leading edge of the morning complex as instability continues to increase through the morning hours. Instability will be greatest along and south of I-20 and this may be where the higher threat for severe storms will be. We will carefully be analyzing mesoscale properties and radar trends to anticipate where the greatest threat for severe storms will be located. As the complex of storms continues east in the afternoon hours, the severe weather threat may also continue, but a weakening of the line is expected as the low-level jet weakens and the complex moves further away from the upper level trough. However, this will not be the end of the rain as most models indicate another round of convection will develop sometime in the late afternoon and early evening hours. This second round may form along the front as it starts to enter our region. The atmosphere may be too worked over by this time to support an additional threat for severe storms, but the threat cannot be completely discounted at this time and will depend on how far east and how extensive the morning complex of rain tracks. It's possible the threat this evening could be limited to our eastern counties. The final round of storms is expected to move pretty swiftly east with the front and exit the region late tonight. The main severe weather hazard will be damaging winds. Although some hail cannot be discounted, its threat may be limited by weak lapse rates and a deeply moist atmosphere. Unfortunately a tornado threat cannot be discounted either as nicely veering winds in the lower levels of the atmosphere will be maintained and has already resulted in some Tornado Warnings in West Texas. Storms today will be efficient rainfall producers which would result in a flash flooding threat if any storms stall, train or are slow- moving. With deep southerly flow through the atmosphere this morning, the flood threat may be slightly higher in the morning hours as the complex slowly moves across the region. However, we do not plan to issue a Flood Watch due to uncertainties in the speed and maintenance of the morning complex. As the front sweep across the region this evening and tonight, much welcomed cooler and drier air will filter into the region. JLDunn && .LONG TERM... /Issued 338 AM CDT Tue Oct 9 2018/ /Wednesday through Tuesday/ Much of the region will start Wednesday in the 50s, and possibly even the upper 40s in a few spots in our northwestern counties. This could be the coolest temperatures the region has seen since last Spring. Very pleasant weather with below normal temperatures, sunny skies and low humidity will prevail Wednesday and Thursday. During this time we will remain under west-southwest flow aloft as Hurricane Sergio heads east for Baja and Mexico and the next upper level trough digs along the West Coast. On Friday, Sergio will make landfall on Baja and Sonora, Mexico. Increased cloud cover and light rain will spread across much of North and Central Texas as mid level moisture surges ahead of Sergio and weak energy starts translating east from the storm. The rain will be falling from the mid levels of the atmosphere and will likely spend a good portion of the day fighting drier air below the cloud deck. The best rain chances will be mainly north of I-20 and west of I-35. The remnants of Sergio are forecast to maintain identity across Mexico and enter West Texas Saturday morning. Both the GFS and ECMWF have a defined surface low that moves northeast across our northwest counties late Saturday. Our surface winds also finally turn to the southeast, increase in speed and quickly draw some Gulf moisture into the region. At this same time, the upper level trough from the West Coast is continuing to inch closer to the region and is assisting a strong cold front moving down the Plains. Rain chances increase Saturday through Sunday, but the GFS and ECMWF differ in how this rain unfolds. The GFS has more rain with the low pressure system on Saturday and Saturday night, while the ECMWF has more rain with the cold front on Sunday. The details on the best timing and any possible threats with this next system will be refined this week. The weekend cold front will allow the coolest air of the season to filter into the region. Highs in the 60s are expected for the early part of next week with overnight lows in the 40s and 50s. JLDunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 75 57 75 56 72 / 100 70 0 0 0 Waco 80 59 78 57 76 / 90 60 0 0 0 Paris 80 60 74 54 71 / 90 90 10 0 0 Denton 73 54 73 54 71 / 100 70 0 0 0 McKinney 76 57 73 53 70 / 100 80 5 0 0 Dallas 77 59 76 56 72 / 100 70 0 0 0 Terrell 80 60 77 56 75 / 80 80 5 0 0 Corsicana 80 62 78 56 73 / 80 80 5 0 0 Temple 83 60 78 57 76 / 90 60 0 0 0 Mineral Wells 72 53 74 52 72 / 100 30 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 05/08
Hazardous weather outlook, Oct 9, 3:49 AM CDT, 9 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 349 AM CDT Tue Oct 9 2018 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-100900- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 349 AM CDT Tue Oct 9 2018 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Widespread thunderstorms are expected to affect the area today and tonight as one or more thunderstorm complexes traverses the region. Damaging winds will be the main threat with stronger thunderstorms, but an isolated tornado or hail would also be possible if any supercell thunderstorms are able to develop ahead of the storm complex. Depending on the speed of the complexes of storms, heavy rainfall may result in flash flooding or minor river flooding. The storms will exit the region to the east tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. After a brief interlude of pleasant weather Wednesday and Thursday, thunderstorm chances will return on Saturday and Sunday. A few storms could linger in Central Texas on Monday. At this time, widespread severe weather is not expected. .SPOTTER INFORMATION STATEMENT... There is a high chance of spotter activation today and/or this evening across parts of North and Central Texas. JLDunn
In the hours before
Special weather statement, Oct 9, 7:59 AM CDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
759 AM CDT TUE OCT 9 2018
TXZ103-118-091345-
Denton TX-Tarrant TX-
759 AM CDT TUE OCT 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DENTON AND TARRANT
COUNTIES UNTIL 845 AM CDT...
At 759 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Worth, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Fort Worth, Arlington, Grand Prairie, Denton, Lewisville, Flower
Mound, Mansfield, Euless, Bedford, Grapevine, Haltom City, Keller,
Coppell, Hurst, Burleson, Southlake, Watauga, Colleyville, Benbrook
and Corinth.
LAT...LON 3332 9702 3260 9704 3255 9722 3256 9747
3268 9754 3299 9754 3299 9740 3316 9739
TIME...MOT...LOC 1259Z 232DEG 28KT 3279 9744
CarlawSpecial weather statement, Oct 9, 8:58 AM CDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
858 AM CDT TUE OCT 9 2018
TXZ118-119-091445-
Tarrant TX-Dallas TX-
858 AM CDT TUE OCT 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TARRANT AND DALLAS
COUNTIES UNTIL 945 AM CDT...
At 857 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cockrell Hill, moving northeast at 50 mph.
Wind gusts up to 50 mph will be possible with this storm. A wind
gust to 47 mph was measured at Grand Prairie.
Locations impacted include...
Dallas, Fort Worth, Arlington, Garland, Irving, Grand Prairie,
Mesquite, Carrollton, Richardson, Mansfield, Euless, Desoto, Bedford,
Grapevine, Cedar Hill, Coppell, Duncanville, Hurst, Lancaster and
Farmers Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3299 9683 3298 9660 3256 9664 3255 9728
3298 9709 3298 9704 3299 9703
TIME...MOT...LOC 1357Z 242DEG 42KT 3272 9691
DunnLocal storm report, Oct 9, 9:07 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
907 AM CDT TUE OCT 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM TORNADO CRAWFORD 31.63N 97.44W
10/09/2018 MCLENNAN TX EMERGENCY MNGR
DELAYED REPORT: TORNADO ON THE GROUND CROSSING HWY 317
JUST NORTH OF CRAWFORD.Local storm report, Oct 9, 10:54 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1054 AM CDT TUE OCT 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM FLASH FLOOD ARLINGTON 32.73N 97.12W
10/09/2018 TARRANT TX LAW ENFORCEMENT
MULTIPLE ROADS CLOSED ACROSS ARLINGTON: 2100 PARK SPRING
BLVD, CALIFORNIA & CANNON DR. AND FORT EDGE DR.The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 7:09 PM CDT | Areal Flood Advisory | FWD | Dallas | 3 hr |
| Oct 8, 7:19 PM CDT | Special Weather Statement | FWD | Hill, Johnson | 41 min |
| Oct 8, 8:18 PM CDT | River Flood Warning | FWD | Dallas | 47 hr |
| Oct 9, 5:33 AM CDT | Tornado Warning | FWD | Coryell, Lampasas | 42 min |
| Oct 9, 5:51 AM CDT | Special Weather Statement | FWD | Palo Pinto | 39 min |
| Oct 9, 6:08 AM CDT | Special Weather Statement | FWD | Coryell | 37 min |
| Oct 9, 6:24 AM CDT | Special Weather Statement | FWD | Jack, Palo Pinto | 36 min |
| Oct 9, 7:59 AM CDT | Special Weather Statement | FWD | Denton, Tarrant | 46 min |
| Oct 9, 8:16 AM CDT | Tornado Warning | FWD | Bosque, McLennan | 29 min |
| Oct 9, 8:29 AM CDT | River Flood Warning | FWD | Dallas | 54 hr |
| Oct 9, 8:31 AM CDT | River Flood Warning | FWD | Young | 17 days |
| Oct 9, 8:58 AM CDT | Special Weather Statement | FWD | Dallas | 47 min |
| Oct 9, 9:09 AM CDT | Areal Flood Advisory | FWD | Dallas, Tarrant | 2 hr |
| Oct 9, 9:16 AM CDT | Tornado Warning | FWD | Hill | 44 min |
| Oct 9, 9:30 AM CDT | Flash Flood Warning | FWD | Tarrant | 4 hr |
| Oct 9, 10:25 AM CDT | Areal Flood Advisory | FWD | Ellis, Hill, Johnson | 2 hr |
| Oct 9, 11:27 AM CDT | River Flood Warning | FWD | Tarrant | 13 hr |
| Oct 9, 11:48 AM CDT | River Flood Warning | FWD | Dallas | 18 hr |
| Oct 9, 12:36 PM CDT | Areal Flood Advisory | FWD | Hill, McLennan | 3 hr |
| Oct 9, 1:09 PM CDT | Areal Flood Advisory | FWD | Bell | 3 hr |
| Oct 9, 2:27 PM CDT | River Flood Warning | FWD | Hunt | 26 hr |
| Oct 9, 2:28 PM CDT | River Flood Warning | FWD | Hunt, Rockwall | 38 hr |
| Oct 9, 2:35 PM CDT | River Flood Warning | FWD | Henderson, Navarro | 40 days |
| Oct 9, 2:37 PM CDT | River Flood Warning | FWD | Navarro | 53 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.